Pennsylvania, 2018

Flash Flooding in Pennsylvania, August 3, 2018

August 3, 2018 · NWS CTP · 7 events in 6 counties and zones

A moist weather pattern brought waves of heavy rain to the area. Flash flooding was reported with the rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

A moist weather pattern brought waves of heavy rain to the area. Flash flooding was reported with the rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Aug 3, 3:10 AM EST, 20 minutes earlier.

Area forecast discussion, Aug 3, 3:10 AM EST, 20 minutes before
Area Forecast Discussion
National Weather Service State College PA
410 AM EDT Fri Aug 3 2018

.SYNOPSIS...
A plume of deep tropical moisture will continue to stream north
across the Commonwealth into early tonight, bringing numerous
showers and locally heavy to excessive rain of over one inch
from scattered thunderstorms. A weak cold front will push east
across Pennsylvania later tonight and early Saturday, sweeping
the moisture off the Mid Atlantic and Southern new England
Coast. Dry but still humid weather will return with increasing
sunshine throughout the upcoming weekend, thanks to a weak area
of high pressure building in from the Ohio River Valley.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Locally heavy downpours continue to drift gradually north across
the Central Mtns and West Branch portion of the Susq Valley.
This rain was being triggered and focused within a zone of
strong low-mid level FGEN, and impressive 925-850 mb Theta-E
convergence, within the Right Entrance region of a 75-85kt
upper level jet with its core extending from Lake Erie...NE to
Ottawa and Montreal, Canada.

The State College Area and portions of the South-central Mtns
and West Branch part of the Susq Valley have had bullseyes on
them for heavy rain early this morning. So far, 1.3 inches has
fallen here on the rooftop of WFO CTP over the past 2 hours.

MRMS Radar estimates have been lagging actual amounts overnight
by about 25 percent, and 1 hour QPE to Flash Flood Guidance is
60-75% near and juts to the NW of KUNV attm. Several Minor Flood
Advisories have been issued so far, and the initial area to
focus on for a possible FFW would be southern and central Centre
County as another wave of heavy rain is streaming up from the
SSW and training right over the area. Some Hydrophobic
streamflow values are now over 5 within a very small area right
over the State College/Lemont Areas.

Flash Flood Watch remains in effect for most of the area
overnight...with FF guidance remaining very low given recent
copious rains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
Flood threat ramps up with reprisal of convection today, and
the threat for FF is still there for into this evening since
the FFG is so very low.

SPC has most of the CWA in a MRGL Risk for today and a
moderately strong LLJ with 0-1km EHIs of 1-2 m2/s2 lifts north
across the Susq Valley this afternoon/early evening. This will
support some rotating updrafts and organized storm structure
and the low potential for localized wet microbursts.

Excessive rain outlook still has much of our FFA area in a MRGL
to SLGT Risk for this morning and the new issuance for DAY 1
shortly shouldn't be much change.  Support for this is easily
found in the 00Z NAM QPF - esp over the central mtns and even
Allegheny Plateau/Laurels.

Showers/storms should wane and slide to the east Fri night as
the trough to the west opens up a bit and we get more westerly
flow aloft.

Temps and dewpoints should continue at normal, summery levels.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
A weak cool front finally pushes east across the state late
Friday into Saturday followed by PWATs returning to near normal
values of 25-30mm for the weekend within a weak ridge of sfc
high pressure and generally fair/dry conditions. This should
reduce the coverage of heavier showers and thunderstorms.

Warmer temps, higher humidity and an increasing chance for
mainly afternoon/evening showers and thunderstorms returns for
early next week.

&&

.AVIATION /08Z FRIDAY THROUGH TUESDAY/...
Several bands of showers across the central part of the state.
Adjusted the 06Z TAFS for this.

Earlier discussion below.

Deteriorating conditions expected overnight in stratus/fog, as
the lower levels cool and moisten. Model soundings and latest
SREF probability charts indicate IFR cigs will become likely
across the northern mountains, where a moist southerly flow is
forced to ascend the higher terrain. Elsewhere, MVFR cigs appear
more likely.

An area of low pressure will lift up the Appalachians tonight
and Friday, causing scattered showers to become more numerous
late tonight and Friday. An increased surge of moisture ahead
of this feature could potentially produce a fairly widespread
period of IFR cigs between 09Z-14Z. This low level moisture
should mix out by midday. However, numerous showers and possible
thunderstorms will likely result in occasional MVFR conditions
the rest of the day, with a brief dip to IFR possible in any
heavier shower or thunderstorm.

.Outlook...

Sat...AM low cigs/fog likely west. AM showers/cig reductions
possible east.

Sun...Patchy AM fog possible.

Mon...Isolated PM tsra impacts possible western Pa.

Tue...Scattered PM tsra impacts possible.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through this evening for PAZ012-017>019-
024>028-033>037-041-042-045-046-049>053-056>059-063>066.

&&

SYNOPSIS...Lambert
NEAR TERM...DeVoir/Lambert
SHORT TERM...Dangelo/Lambert
LONG TERM...Lambert/Gartner
AVIATION...Fitzgerald/Martin
Hazardous weather outlook, Aug 3, 2:27 AM EST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
327 AM EDT Fri Aug 3 2018

PAZ004>006-010-011-040730-
Warren-McKean-Potter-Elk-Cameron-
327 AM EDT Fri Aug 3 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ012-017>019-024>026-033>035-037-041-045-040730-
Northern Clinton-Clearfield-Northern Centre-Southern Centre-Cambria-
Blair-Huntingdon-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-
Southern Clinton-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

PAZ027-028-036-042-046-049>053-056>059-063>066-040730-
Mifflin-Juniata-Franklin-Sullivan-Southern Lycoming-Union-Snyder-
Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-
Cumberland-Adams-York-Lancaster-
327 AM EDT Fri Aug 3 2018

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report significant hazardous weather.

Lambert

The radar

The State College radar (KCCX), 16 km away, was scanning. The volume nearest the first event began at 08:30 UTC.

Open the radar archive at this moment

Event by event

7 flash flood. Local standard time, as filed.

Flash Flood, Centre

When
August 3, 3:30 AM EST to 5:46 AM EST
Where
Centre County, 2.63 mi SW of Woodycrest to 0.87 mi NW of Coleville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.798, -77.921

Early morning heavy rainfall brought flash flooding to the State College area. Numerous roads were closed, including Fox Hollow Road, West Pine Grove Road and portions of East College Avenue.

Flash Flood, Blair

When
August 3, 8:45 AM EST to 11:00 AM EST
Where
Blair County, 0.78 mi WSW of Newburg to 0.82 mi W of Canan
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.525, -78.443

Flash flooding with water flowing into houses and across roads between 13th and 15th Streets in Altoona.

Flash Flood, Sullivan

When
August 3, 9:29 AM EST to 1:15 PM EST
Where
Sullivan County, 0.67 mi E of Estella to 3.31 mi SSE of Millview
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.521, -76.617

Numerous reports of water and debris across roadways, including Julia Street, Worlds End Road in Forks Township and Route 220 in Dushore.

Flash Flood, Centre

When
August 3, 10:01 AM EST to 11:45 AM EST
Where
Centre County, 1.71 mi ESE of Julian to 1.73 mi WNW of Bellefonte Arpt
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.840, -77.920

Widespread flash flooding across the area. Some roads impacted included Fox Hollow Road, Buffalo Run Road, Rock Road, the Benner Pike near the Sheetz, and East College Avenue by the YBC.

Flash Flood, Lycoming

When
August 3, 10:09 AM EST to 1:15 PM EST
Where
Lycoming County, 1.04 mi E of Barbours to 6.42 mi ESE of Barbours
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.400, -76.780

Flash flooding closed Lower Barbours Road along The Loyalsock Cree. Many roads were closed across the area.

Flash Flood, York

When
August 3, 8:05 PM EST to 10:00 PM EST
Where
York County, 2.1 mi N of Yorkshire to 0.74 mi S of Spry
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.010, -76.667

Flash flooding resulted in a water rescue on Camp Betty Washington Road in York Township. Flooding was also reported between Camp Betty Washington Road and Chapel Church Road. A portion of Springwood Road was washed out. A water rescue also occurred on Frysville Road near the Prince mobile home park.

Flash Flood, Lancaster

When
August 3, 9:42 PM EST to 10:00 PM EST
Where
Lancaster County, 0.51 mi WNW of Reinholds to 0.55 mi SW of Reinholds
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
40.272, -76.129

A water rescue occurred on Creamery Road at the railroad tracks in West Cocalico Township.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2018Every state in 2018This day in weather historyWarnings in Pennsylvania, August 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781328, 781329, 781330, 781332, 781331, 781339, 781346.